Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 21, NWS Sioux Falls, SD

May 5, 2005Lake County, McCook County, Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 5, 2005, 6:34 PM CDT for Lake County, McCook County, Minnehaha County, South Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2005, 6:34 PM CDT (23:34 UTC)
Expired
May 5, 2005, 7:16 PM CDT
In force
42 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Lake County, SD, McCook County, SD, Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 28 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2175 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 052334
SVRFSD
SDC079-087-099-060015-
/O.NEW.KFSD.SV.W.0021.050505T2334Z-050506T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
634 PM CDT THU MAY 5 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA
  NORTHEASTERN MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA
  NORTHERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 715 PM CDT

* AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  WEST OF COLTON...OR ABOUT 12 MILES SOUTH OF MADISON...MOVING EAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COLTON AROUND 650 PM CDT
  BALTIC AROUND 705 PM CDT
  DELL RAPIDS AROUND 710 PM CDT

THIS WARNING DOES NOT INCLUDE THE CITY OF SIOUX FALLS.

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4390 9712 4365 9737 4368 9650 4384 9649
      4384 9688

$$

CHAPMAN
2 follow-up statements
000 
WWUS53 KFSD 052354
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
654 PM CDT THU MAY 5 2005

SDC079-087-060001-
/O.CAN.KFSD.SV.W.0021.000000T0000Z-050506T0015Z/
LAKE SD-MCCOOK SD-
654 PM CDT THU MAY 5 2005

...THE SEVERE THUNDERSTORM WARNINGS FOR NORTHEASTERN MCCOOK AND 
SOUTHERN LAKE COUNTIES ARE CANCELLED...

THE THUNDERSTORM SOUTHEAST OF ORLAND AND SOUTHWEST OF CHESTER HAS 
WEAKENED...AND NO LONGER APPEARS TO BE SEVERE.

LAT...LON 4384 9711 4362 9714 4363 9650 4384 9649
      4384 9688

$$

SDC099-060015-
/O.CON.KFSD.SV.W.0021.000000T0000Z-050506T0015Z/
MINNEHAHA SD-
654 PM CDT THU MAY 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM CDT FOR 
NORTHERN MINNEHAHA COUNTY...

AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR HUMBOLDT...OR ABOUT 15 MILES NORTHWEST OF SIOUX 
FALLS...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARTFORD AROUND 700 PM CDT
  RENNER AROUND 705 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4384 9711 4362 9714 4363 9650 4384 9649
      4384 9688

$$

CHAPMAN
000 
WWUS53 KFSD 060016
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
715 PM CDT THU MAY 5 2005

SDC099-060024-
/O.EXP.KFSD.SV.W.0021.000000T0000Z-050506T0015Z/
MINNEHAHA SD-
715 PM CDT THU MAY 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MINNEHAHA COUNTY 
ALLOWED TO EXPIRE AT 715 PM CDT...

THUNDERSTORMS HAVE WEAKENED OVER THE LAST 10 MINUTES...AND NO LONGER 
APPEAR TO BE SEVERE. THEREFORE...THE WARNING HAS BEEN ALLOWED TO 
EXPIRE. PEA SIZE HAIL...AND WIND GUSTS TO 45 MPH ARE LIKELY WITH THE 
STORM AS IT MOVES THROUGH WALL LAKE...SIOUX FALLS...
TEA...AND HARRISBURG THROUGH 8 PM.

LAT...LON 4384 9711 4362 9714 4363 9650 4384 9649
      4384 9688

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:50 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, May 5, 2:50 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
250 PM CDT THU MAY 5 2005

.DISCUSSION...
FAIRLY COMPLEX FCST THIS GO AROUND...BOTH IN THE SHORT TERM AND
EXTENDED...WITH THE MAIN CHALLENGE PCPN CHANCES. INTERESTING
PHENOMENA...WE HAD TO ISSUE A RED FLAG WARNING UNTIL 7 PM THIS
EVENING FOR COTTONWOOD AND JACKSON COUNTIES. WITH THE SSW FLOW...
THERE APPEARS TO BE SOME DOWNSLOPE COMPONENT OFF OF THE BUFFALO
RIDGE AND TOWARD THE MN RIVER VALLEY. THIS HAS NOT ALLOWED THE
DEWPTS IN THE ENTIRE AREA FM REDWOOD FALLS...DOWN TO JACKSON MN TO
COME UP AT ALL...WITH MUCH HIGHER READINGS TO THEIR S AND W.
ELSEWHERE...FRONTAL BOUNDARY HAS PULLED INTO SERN ND WITH A SFC TROF
EXTENDING BACK INTO CENTRAL SD...AND DECENT MID LVL WAVE MOVG EWD
OVER THESE SFC FEATURES. THEREFORE SOME ELEVATED ACTIVITY HAS FIRED
UP NEAR THE LOW LVL CONVERGENCE FM W CENTRAL MN...BACK INTO NE SD
AND CENTRAL SD. MUCH OF THIS ACTIVITY WL SLIDE STRAIGHT EWD...
AFFECTING THE NRN THIRD OF THE CWFA AS THE FRONT HAS LITTLE SWD PUSH
MUCH BEYOND NE SD...CLEARLY EVIDENCED BY THE UPPER -DIV Q. ISOLD SVR
TS IS POSSIBLE WITH ANY GIVEN CELL...ALBEIT SHORT LIVED...PULSEY AND
MARGINAL GIVEN THE INSTABILITY PARAMETERS AND AVAILABLE CAPE. LATER
TONIGHT...DECENT LLVL JET BLO H85 IS EVIDENT IN ERN AND CENTRAL NEB
WHICH BEGINS TO INTERACT WITH A SUBTLE H7 SHORTWV IN CENTRAL NEB.
THIS COULD FIRE OFF A FEW TS IN OUR SW AND S CENTRAL CWFA...INTO FRI
MRNG...WHERE LOW TO MID LVL FRONTOGENESIS IS FOUND.

ON FRIDAY...THE CDFNT RETREATS BACK NWD AS A WMFNT...BUT THERE
REALLY ISNT ANYTHING TO HANG YOUR HAT ON FOR FOCUSING MECHANISM FOR
MUCH OF THE DAY FOR PCPN CHCS. GIVEN H85 TEMPS...WL BE WARM AND MOST
GUIDANCE TEMPS LOOK REASONABLE BUT HEDGED ON THE WARMER READINGS.
NOW THE NAM HAS BEEN REMARKABLY CONSISTENT WITH MOVG A MID LVL
SHORTWV THRU THE FA FRI NIGHT...AND PUSHING A SFC TROF INTO THE WRN
PLAINS JUST W OF THE FA. AS PER THE PAST SEVERAL RUNS...THE SHORTWV
MAINLY AFFECTS THE ERN HALF OF THE FA...WITH DECENT INSTABILITY AND
VERY GOOD WIND SHEAR...CERTAINLY DEEP MSTR IS NO PROBLEM. THEREFORE
LIKELY POPS OVR MUCH OF THE E IS WARRANTED.

SAT AND SAT NIGHT LOOK TO BE AN IN-BETWEEN SETUP...WITH REALLY NOT A
LOT GOING ON. DISCREPANCIES EXIST BETWEEN THE MID AND UPPER LOW
BETWEEN THE NAM AND THE GFS...NOT SO MUCH IN PLACEMENT BUT THE NAM
IS MUCH MORE CLOSED WITH IT THAN THE GFS. AT ANY RATE...THE POSITION
IS NOT GOOD FOR THIS FA. SLY FLOW WL CONTINUE AND IT IS VERY WARM
THRU THE WEEKEND...BUT LITTLE IN THE WAY OF FOCUS...BOTH IN THE LOW
LVLS AND ALOFT SAT AND SAT NIGHT. WITH PURE INSTABILITY AND LAPSE
RATES...CANNOT RULE OUT A SLGT CHC ON SATURDAY AT ANY GIVEN
LOCATION...WITH A SLIGHTLY BETTER CHC IN OUR FAR WEST LATE SAT NIGHT
CLOSER TO THE LOW LVL BOUNDARY. ON SUNDAY...WENT WITH THE SLOWER GFS
TIMING FOR FRONTAL POSITION...BUT AGAIN THE MID AND UPPER LOW
PLACEMENT IS NOT GOOD FOR THIS FA. BEST CHCS ON SUNDAY AFTN WL BE
AHEAD OF THE FRONT IN NW IA WHERE WIND SHEAR IS VERY STRONG...AND
POST FRONTAL IN THE WRN CWFA WHERE A TON OF LOW LVL MSTR AND STRATO
CU COULD BE AROUND. SUNDAY EVENING THE CRUX OF THE BOUNDARY MOVES
THRU WITH PLENTY OF DYNAMICS SO GOOD CHCS OF TS EXIST THRU THE
ENTIRE ERN HALF OF THE FA.

IN THE EXTENDED...00Z AND 06Z GFS...COUPLED WITH THE ECMWF AND DGEX
ARE IN FAIRLY GOOD AGREEMENT WITH THE LARGE SCALE FEATURES. THE
AFOREMENTIONED CDFNT EXITS THE ERN CWFA MON MORNING...WITH SHORTWV
RIDGING DOMINATING MON AND MON NIGHT. ON TUE AND TUE NIGHT...ANOTHER
LARGE UPPER LOW MOVES INTO THE AREA TO OUR WEST...THEN THERE APPEARS
TO BE A VERY STRONG WMFNT MOVG NWD THRU THIS FA AHEAD OF IT ON TUE
NIGHT AND WED. THAT WL BE OUR FOCUS FOR TS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...RED FLAG WARNING THRU 7 PM FOR MNZ081 AND MNZ090.
IA...NONE.
NE...NONE.

&&

MJF/08
Hazardous weather outlook, May 5, 1:57 PM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
157 PM CDT THU MAY 05 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
157 PM CDT THU MAY 05 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A FEW THUNDERSTORMS COULD DEVELOP NORTH OF INTERSTATE 90 LATE
THIS AFTERNOON...AND ADDITIONAL THUNDERSTORMS COULD DEVELOP LATE
TONIGHT ALONG THE MISSOURI RIVER VALLEY. ANY THUNDERSTORMS THAT
DEVELOP ARE EXPECTED TO DISSIPATE BY ABOUT 900 PM CDT NORTH OF
INTERSTATE 90. NONE OF THESE STORMS ARE EXPECTED TO BECOME
SEVERE...ALTHOUGH SOME SMALL HAIL WILL BE POSSIBLE.

FIRE DANGER...
A RED FLAG WARNING IS IN EFFECT FOR COTTONWOOD AND JACKSON
COUNTIES IN SOUTHWEST MINNESOTA THROUGH 700 PM CDT. SOUTHWEST
WINDS OF 20 TO 30 MPH ALONG WITH RELATIVE HUMIDITIES NEAR 20
PERCENT WILL CREATE VERY DANGEROUS BURNING CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS SHOULD DEVELOP NEAR THE MISSOURI RIVER BY
LATE FRIDAY AFTERNOON...AND THEN MOVE NORTHEAST OVER THE TRI
STATE AREA FRIDAY NIGHT. THE BEST CHANCE FOR THUNDERSTORMS SHOULD
FALL AFTER 1000 PM CDT. LARGE HAIL IS THE MAIN THREAT FROM THESE
STORMS...ALTHOUGH SOME LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

SCATTERED THUNDERSTORMS COULD AGAIN DEVELOP FROM SOUTH CENTRAL
SOUTH DAKOTA TO NEAR BROOKINGS AND MARSHALL BY LATE SATURDAY
AFTERNOON...THEN MOVE EAST THROUGH THE REST OF AREA SATURDAY
NIGHT. AT THIS TIME...CONDITIONS ALOFT ARE NOT EXTREMELY
FAVORABLE FOR WIDESPREAD THUNDERSTORM ACTIVITY.

THUNDERSTORMS MAY AGAIN DEVELOP SUNDAY AFTERNOON IN THE
AREA...MAINLY EAST OF INTERSTATE 29 AHEAD OF COLD FRONT. THESE
STORMS COULD ALSO BECOME SEVERE...BUT MOST OF THE SEVERE ACTIVITY
SHOULD REMAIN EAST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.